Alert archive / Alabama / Wind Advisories in 2024

Wind Advisory 5, NWS Birmingham, AL

February 27, 202439 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Feb 27, 2024, 1:25 AM CST for 39 counties in Alabama. It took effect at Feb 27, 2024, 12:00 PM CST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 1:25 AM CST (07:25 UTC)
In effect from
Feb 27, 2024, 12:00 PM CST
Expired
Feb 28, 2024, 8:00 PM CST
In force
32 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS74 KBMX 270725
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
125 AM CST Tue Feb 27 2024

ALZ011>015-017>041-043-272100-
/O.NEW.KBMX.WI.Y.0005.240227T1800Z-240228T1800Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Elmore-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Wetumpka, and Tallassee
125 AM CST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON CST
WEDNESDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central Alabama.

* WHEN...From noon today to noon CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
363 
WWUS74 KBMX 271828
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1228 PM CST Tue Feb 27 2024

ALZ011>015-017>041-043-281200-
/O.EXT.KBMX.WI.Y.0005.000000T0000Z-240229T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Elmore-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Wetumpka, and Tallassee
1228 PM CST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST 
WEDNESDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...All but far southeast portions of central Alabama.

* WHEN...From noon today to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
936 
WWUS74 KBMX 272036
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
236 PM CST Tue Feb 27 2024

ALZ042-044>050-280445-
/O.EXA.KBMX.WI.Y.0005.000000T0000Z-240229T0000Z/
Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Fort Deposit, Hayneville, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
236 PM CST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST WEDNESDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...Lowndes, Montgomery, Macon, Bullock, Lee, Russell, 
  Pike and Barbour Counties.

* WHEN...Until 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ011>015-017>041-043-280445-
/O.CON.KBMX.WI.Y.0005.000000T0000Z-240229T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Elmore-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Wetumpka, and Tallassee
236 PM CST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST WEDNESDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...All of central Alabama.

* WHEN...Until 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
592 
WWUS74 KBMX 280045
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
645 PM CST Tue Feb 27 2024

ALZ011>015-017>050-281200-
/O.CON.KBMX.WI.Y.0005.000000T0000Z-240229T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
645 PM CST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST WEDNESDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...All of central Alabama.

* WHEN...Until 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
168 
WWUS74 KBMX 281036
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
436 AM CST Wed Feb 28 2024

ALZ011>015-017>050-290000-
/O.CON.KBMX.WI.Y.0005.000000T0000Z-240229T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
436 AM CST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Winds shifting from Southwest to West at 15 to 20 mph 
  with gusts up to 40 mph.

* WHERE...Portions of central Alabama.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
825 
WWUS74 KBMX 282326
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
526 PM CST Wed Feb 28 2024

ALZ011>015-017>050-290200-
/O.EXT.KBMX.WI.Y.0005.000000T0000Z-240229T0200Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
526 PM CST Wed Feb 28 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Winds shifting from southwest to north at 15 to 20 mph 
  with gusts up to 40 mph.

* WHERE...all of central Alabama.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 26, 10:54 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 26, 10:54 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1054 PM CST Mon Feb 26 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday)
Issued at 946 PM CST MON FEB 26 2024

Southerly winds were breezy late this evening. These winds were
around 10 mph with some gust of 20-25 mph here and there. These
winds will continue through the overnight hours. With clouds
moving in from the south and the winds blowing, raised low
temperatures a degree or two here and there. Otherwise, the
forecast appears on target. Low rain chances will stay in the far
north and even if these showers form, rain amounts will be light.

75

Previous short-term discussion:
(This afternoon through Tuesday)
Issued at 106 PM CST MON FEB 26 2024

Spring temperatures are upon us across the Southeast as warm air
advection and southerly flow ramps up, thanks to a 1025mb surface
ridge centered over the Caribbean. 500mb heights are also rising
as zonal flow develops across the southern tier of the CONUS.
Under mostly sunny skies, warm temperatures will result with upper
70s expected across our western and southern counties and mid 70s
elsewhere. Low-level moisture will continue to increase this
evening and overnight tonight with southerly flow continuing. In
addition, increasing westerly flow of 35 to 40 knots at 700mb will
contribute to isentropic upglide and formation of low stratus
clouds almost areawide during the overnight hours. With overcast
skies, overnight lows will remain mild in the mid to upper 50s. We
can't rule out an isolated shower across the far northern
counties as an upper level shortwave moves just off to our north
over Tennessee and the Ohio River Valley. A slight chance of
showers remains in the forecast during the pre-dawn hours through
midday Tuesday for the I-22 and I-20 corridors northward. Most
locations should remain dry.

Overcast conditions will continue through much of the morning on
Tuesday, slowly mixing with ceilings rising by the afternoon. How
much clearing we achieve will dictate afternoon highs Tuesday
afternoon. Locations with the best chance of reaching the lower
80s will be across the far southern and southeast counties as
gradient winds really start to ramp up by Tuesday afternoon. Mid
to upper 70s will be likely elsewhere. We'll probably need to
start considering a Wind Advisory Tuesday afternoon through at
least midnight Tuesday night with prevailing southerly winds of 20
to 25mph and gusts up to 40mph.

56/GDG

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 254 PM CST MON FEB 26 2024

Made some adjustments to the temperature curve as the front comes
through Wednesday, resulting in temperatures gradually falling
from the low 60s in the far northwest at sunrise to the upper 40s
at sunset. Locations along and south of I-59 will warm into the
70s ahead of the front. Lows Wednesday night will be in the lower
30s north (near or just below freezing for those with sensitive
vegetation already in bloom) to the lower 40s southeast.

Other forecast details remain on track, with a short period of dry
and cooler weather through Thursday afternoon, before rain returns
Friday.

14

Previous long-term discussion:
(Tuesday night through next Sunday)
Issued at 314 AM CST MON FEB 26 2024

Tuesday night into Wednesday, height falls will be non-existent over
our area as an upper-level trough moves from the Central Plains to
the Ohio Valley. A band of showers along and behind the front will
move from northwest to southeast during the day on Wednesday,
followed immediately by a strong push of colder air. All mention of
thunder has been removed from our forecast, and rainfall amounts
should mostly remain below 0.25 inch.

Dry conditions will return briefly Wednesday night into Thursday as
the much cooler airmass settles into the region. An area of strong
high pressure will shift to the East Coast on Thursday night and
strengthen within an upper-level confluence zone, while the ridge
axis extends westward into Georgia. This will lead to easterly winds
at the surface and cool conditions in advance of an approaching
shortwave. Warm arm advection aloft with south to southwesterly
winds at 850mb will result in strong isentropic lift. As a result,
rain should develop and become fairly widespread late Thursday night
through Friday. While the easterly near-surface flow will tend to
weaken on Saturday, weak isentropic lift may continue to produce
scattered light showers on Saturday and Sunday as a weak 500 mb
disturbance moves through.

87/Grantham

&&

.AVIATION...
(06Z TAFS)
Issued at 1048 PM CST MON FEB 26 2024

The latest satellite imagery has clouds/ceilings developing to our
south at this writing. The overall forecast trend will be continue
this issuance but sped up the MVFR ceilings at all locations.
Winds will remain gusty at 10-25kts overnight with the MVFR
ceilings developing rather quickly through 08z. The gusty winds
and clouds hang on through much of the morning. The lower clouds
will start decreasing between 16-18z but VFR ceilings will be in
the area. Winds remain gusty into Tuesday evening ahead of an
approaching cold front. MVFR clouds/ceilings will increase again
after sunset from the south.

75

&&

.FIRE WEATHER...

Breezy southerly winds continue overnight, remaining at 6-12mph.
Elevated winds continue Tuesday through Wednesday, as a front
approaches and moves through the area. Southerly 20ft winds
speeds of 15-20 mph are possible, with winds becoming westerly
then northwesterly through the day on Wednesday. Tuesday through
Tuesday night, surface wind gusts of 30-35mph are possible across
the southeast, and 35-40mph across the west and north.

A few passing showers are possible across the far north Tuesday,
but most of the area will be dry. Widespread light rainfall
returns to the area Wednesday. Minimum RH values will be above 40
percent Tuesday and Wednesday. A drier airmass arrives Thursday,
with minimum RH values ranging from 20 to 30 percent, with 20ft
northeasterly winds less than 10mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  77  62  69 /  20  20   0  80
Anniston    57  78  62  71 /  20  10   0  80
Birmingham  60  78  65  70 /  10  10  10  80
Tuscaloosa  58  80  64  68 /  10  10   0  70
Calera      58  78  64  71 /  10  10   0  80
Auburn      57  76  63  74 /  10  10  10  50
Montgomery  60  81  66  78 /  10   0   0  50
Troy        60  81  65  79 /  10  10   0  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....14
AVIATION...75
Hazardous weather outlook, Feb 26, 3:39 AM CST, 21 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
339 AM CST Mon Feb 26 2024

ALZ011>015-017>050-271245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
339 AM CST Mon Feb 26 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Wind Advisories in Alabama, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.